AskMed

HAS-BLED calculator

Estimate the 1-year risk of major bleeding in a patient with atrial fibrillation from 9 yes-or-no criteria, scored 0 to 9, with the high-risk cut-off of 3 used by the 2020 ESC guideline.

Tick each criterion that applies

HAS-BLED score

2points out of 9

Below the high-risk cut-off of 3

Euro Heart Survey: 1.88 major bleeds per 100 patient-years at a score of 2.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

How the HAS-BLED score works

The HAS-BLED score was developed by Pisters, Lip and colleagues from 3,978 patients with atrial fibrillation in the Euro Heart Survey and published in Chest in 2010. It estimates the risk of a major bleed within 1 year, where major bleeding meant intracranial bleeding, bleeding that led to hospital admission, a fall in hemoglobin or bleeding that needed transfusion. Each of the 9 criteria scores 1 point, so the total runs from 0 to 9. Abnormal renal and abnormal liver function count separately, and so do drugs and alcohol, which is why the letters A and D can each add up to 2 points.

HAS-BLED = H + A (renal) + A (liver) + S + B + L + E + D (drugs) + D (alcohol), 1 point each, 0 to 9

H = uncontrolled hypertension, systolic over 160 mmHg. A = chronic dialysis, kidney transplant or creatinine 200 µmol/L or more; chronic liver disease, or bilirubin over 2 × ULN with AST/ALT/ALP over 3 × ULN. S = previous stroke. B = bleeding history or predisposition (anemia). L = labile INR, time in therapeutic range under 60%. E = age over 65. D = antiplatelet agents or NSAIDs; alcohol excess.

HAS-BLED score and bleeding rates

In the original HAS-BLED paper, the rate of major bleeding rose with the score, from about 1 bleed per 100 patient-years at scores of 0 to 1 to 8.70 at a score of 4. The 2020 ESC atrial fibrillation guideline calls a HAS-BLED score of 3 or more high bleeding risk and uses it to flag patients for earlier and more frequent clinical review and follow-up. The rates below come from the 3,071 Euro Heart Survey patients the paper scored.

ScorePatientsMajor bleedsBleeds per 100 patient-yearsRisk level (ESC 2020)
079891.13Below the cut-off
11,286131.02Below the cut-off
2744141.88Below the cut-off
318773.74High
44648.70High
58112.50High
6 to 920Too few patientsHigh

Limits of the HAS-BLED score

The HAS-BLED score was built on only 53 major bleeds over 1 year of follow-up, and a quarter of the survey patients had no bleeding follow-up, so the paper notes that the true bleed rate may be higher. Its C statistic was 0.72 overall, which is moderate discrimination, and the rates for scores of 5 or more rest on 10 patients. INR values were not part of the analysis, so the labile INR item comes from earlier research rather than from these data. Patients with mitral stenosis or valve surgery were left out. The 2020 ESC guideline adds that, without an absolute contraindication, bleeding risk on its own should not decide whether a patient receives oral anticoagulation, and that the score should be reassessed because it changes over time.

Questions

What HAS-BLED score is high risk?

A score of 3 or more. The 2020 ESC atrial fibrillation guideline uses this cut-off to identify patients at high risk of bleeding for earlier and more frequent review. In the original Euro Heart Survey data, a score of 3 had 3.74 major bleeds per 100 patient-years, about twice the rate at a score of 2.

Does a high HAS-BLED score rule out anticoagulation?

No. The 2020 ESC guideline says the estimated bleeding risk, without an absolute contraindication, should not by itself decide whether to use oral anticoagulation for stroke prevention. A high score is a prompt to address modifiable risk factors and to follow the patient up more closely.

Which HAS-BLED items can change?

Uncontrolled blood pressure, labile INR, drugs predisposing to bleeding and alcohol excess can all change, and so can kidney or liver function. That is why the 2020 ESC guideline uses HAS-BLED to find modifiable risk factors and asks for the score to be reassessed over time.

Is my data sent anywhere?

No. The calculation runs in your browser, and the boxes you tick are not sent or stored.

Sources

  1. Pisters R, Lane DA, Nieuwlaat R, de Vos CB, Crijns HJGM, Lip GYH. A novel user-friendly score (HAS-BLED) to assess 1-year risk of major bleeding in patients with atrial fibrillation: the Euro Heart Survey. Chest. 2010;138(5):1093–1100. doi:10.1378/chest.10-0134
  2. Hindricks G, Potpara T, Dagres N, et al. 2020 ESC Guidelines for the diagnosis and management of atrial fibrillation developed in collaboration with the European Association for Cardio-Thoracic Surgery (EACTS). Eur Heart J. 2021;42(5):373–498. doi:10.1093/eurheartj/ehaa612
  3. Chao TF, Nedeljkovic MA, Lip GYH, Potpara TS. Stroke prevention in atrial fibrillation: comparison of recent international guidelines. Eur Heart J Suppl. 2020;22(Suppl O):O53–O60. doi:10.1093/eurheartj/suaa180